Alert archive / Hawaii / Winter Storm Warnings in 2011

Winter Storm Warning 2, NWS Honolulu, HI

January 18, 2011Hawaii County, Kalawao County, Hawaii

NWS Honolulu, HI issued this winter storm warning at Jan 18, 2011, 11:00 PM HST for Hawaii County, Kalawao County, Hawaii. It was in force for 17 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 18, 2011, 11:00 PM HST (09:00 UTC)
Expired
Jan 19, 2011, 3:42 PM HST
In force
17 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Kalawao County, HI

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 9.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2011-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 434 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2011-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
434 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
929 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

958 
WWHW40 PHFO 190900
WSWHFO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
1100 PM HST TUE JAN 18 2011

...WINTER STORM WARNING FOR SUMMITS AND UPPER SLOPES OF HALEAKALA
MAUNA KEA AND MAUNA LOA...

.A COLD LOW ALOFT WILL PASS OVER THE BIG ISLAND AND MAUI TONIGHT
AND WEDNESDAY...BRINGING THE THREAT OF WINTRY WEATHER TO
ELEVATIONS ABOVE 9000 FEET. 

HIZ028-192200-
/O.UPG.PHFO.WS.A.0002.110119T1600Z-110120T0400Z/
/O.NEW.PHFO.WS.W.0002.110119T0900Z-110120T0400Z/
BIG ISLAND SUMMITS-
INCLUDING...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
1100 PM HST TUE JAN 18 2011

...WINTER STORM WARNING IN EFFECT UNTIL 6 PM HST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WINTER
STORM WARNING...FOR A WINTRY MIX OF PRECIPITATION...WHICH IS IN
EFFECT UNTIL 6 PM HST WEDNESDAY. THE WINTER STORM WATCH IS NO
LONGER IN EFFECT.

THE PRIMARY THREAT OVER THE BIG ISLAND SUMMITS WILL BE FREEZING
RAIN AND ICING...ALTHOUGH SOME SNOW COULD FALL AS WELL. THIS
WINTRY MIX OF PRECIPITATION IS EXPECTED TO BEGIN A LITTLE BEFORE
SUNRISE WEDNESDAY...WITH THE THREAT PERSISTING FOR MOST OF THE DAY
WEDNESDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF FREEZING RAIN...
SLEET...SNOW AND ICE ARE EXPECTED OR OCCURRING. THIS WILL MAKE
TRAVEL VERY HAZARDOUS OR IMPOSSIBLE.

&&

$$

HIZ022-192200-
/O.NEW.PHFO.WS.W.0002.110119T0900Z-110120T0400Z/
HALEAKALA SUMMIT-
INCLUDING...HALEAKALA NATIONAL PARK ABOVE 6000 FEET
1100 PM HST TUE JAN 18 2011

...WINTER STORM WARNING IN EFFECT UNTIL 6 PM HST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WINTER
STORM WARNING FOR A WINTRY MIX OF PRECIPITATION...WHICH IS IN
EFFECT UNTIL 6 PM HST WEDNESDAY.

THE PRIMARY THREAT OVER THE UPPER ELEVATIONS OF HALEAKALA WILL BE
FREEZING RAIN AND ICING...WHICH WILL MAKE TRAVEL TO THE SUMMIT OF
HALEAKALA VERY DANGEROUS. THIS WINTRY MIX OF PRECIPITATION IS
EXPECTED TO START IN THE EARLY MORNING HOURS WEDNESDAY...AND
CONTINUE THROUGH MOST OF THE DAY WEDNESDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF FREEZING RAIN...
SLEET...AND ICE ARE EXPECTED OR OCCURRING. THIS WILL MAKE TRAVEL
VERY HAZARDOUS OR IMPOSSIBLE.

&&

$$

BIRCHARD
2 follow-up statements
459 
WWHW40 PHFO 191334
WSWHFO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
334 AM HST WED JAN 19 2011

...WINTER STORM WARNING FOR SUMMITS AND UPPER SLOPES OF HALEAKALA
MAUNA KEA AND MAUNA LOA...

.A COLD LOW ALOFT WILL PASS OVER THE BIG ISLAND AND MAUI TODAY...
BRINGING WINTRY WEATHER TO ELEVATIONS ABOVE 9000 FEET.

HIZ022-028-200245-
/O.CON.PHFO.WS.W.0002.000000T0000Z-110120T0400Z/
HALEAKALA SUMMIT-BIG ISLAND SUMMITS-
INCLUDING...HALEAKALA NATIONAL PARK ABOVE 6000 FEET...
MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
334 AM HST WED JAN 19 2011

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING. 

THIS MORNING...THE PRIMARY THREAT OVER THE UPPER ELEVATIONS OF
HALEAKALA...MAUNA KEA AND MAUNA LOW WILL BE FREEZING RAIN AND
ICING...WHICH WILL MAKE TRAVEL TO THE SUMMITS VERY DANGEROUS.
SIGNIFICANT SNOWFALL IS ALSO EXPECTED BY THIS AFTERNOON...ESPECIALLY
OVER THE BIG ISLAND SUMMITS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF FREEZING
RAIN...SNOW...AND ICE ARE EXPECTED OR OCCURRING. THIS WILL MAKE
TRAVEL VERY HAZARDOUS OR IMPOSSIBLE.

&&

$$

BIRCHARD
968 
WWHW40 PHFO 200142
WSWHFO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
342 PM HST WED JAN 19 2011

...WINTER STORM WARNING FOR HALEAKALA...MAUNA LOA AND MAUNA KEA IS
CANCELLED...

HIZ022-028-200245-
/O.CAN.PHFO.WS.W.0002.000000T0000Z-110120T0400Z/
HALEAKALA SUMMIT-BIG ISLAND SUMMITS-
INCLUDING...HALEAKALA NATIONAL PARK ABOVE 6000 FEET...
MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
342 PM HST WED JAN 19 2011

...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WINTER
STORM WARNING. 

SNOW FLURRIES ARE STILL POSSIBLE OVER THE SUMMITS OF MAUNA LOA AND
MAUNA KEA...BUT SIGNIFICANT SNOW ACCUMULATION IS NOT LIKELY. THE
SUMMIT OF MOUNT HALEAKALA IS CLEARING OUT...AND RAIN OR SNOW IS
NOT EXPECTED THERE.

$$

CRAIG

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this winter storm warning went out at Jan 18, 10:22 PM HST, 38 minutes earlier.

Area forecast discussion, Jan 18, 10:22 PM HST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
1022 PM HST TUE JAN 18 2011

.UPDATE...
LIGHT RAIN IS NOW REACHING THE GROUND OVER PORTIONS OF OAHU AND
ADJACENT WATERS...FROM THE PERSISTENT MID AND HIGH LEVEL CLOUD
DECK. UPDATED THE FORECAST FOR TONIGHT TO INCLUDE LIGHT RAIN...
MAINLY ALONG A NNE-SSW BAND CENTERED OVER OAHU AND PORTIONS OF MAUI
COUNTY.

&&

.SYNOPSIS...
AN UPPER LEVEL LOW WILL MOVE SOUTH OVER THE ISLAND CHAIN TONIGHT
AND WEDNESDAY...BRINGING A THREAT OF HEAVY SHOWERS AND A CHANCE OF
THUNDERSTORMS...MAINLY FOR MAUI COUNTY AND THE BIG ISLAND. TRADE
WINDS WILL RETURN THURSDAY...AND LAST INTO EARLY NEXT WEEK. A LARGE
WEST NORTHWEST SWELL WILL BUILD ON WEDNESDAY...PEAK AT WARNING
LEVELS THURSDAY...AND LAST INTO THE WEEKEND.

&&

.DISCUSSION...
AN UPPER LEVEL LOW CURRENTLY CENTERED ABOUT 250 MILES N OF HILO WILL
MOVE SSW AND GRADUALLY WEAKEN OVER THE NEXT COUPLE OF DAYS...WITH
THE CORE OF THE LOW EXPECTED TO PASS OVER MAUI COUNTY ON WEDNESDAY.
THE LOW WILL BRING IT/S DESTABILIZING COLD POOL OVER THE ISLANDS...
AND IS ALREADY MAKING IT/S EFFECTS FELT OVER WINDWARD BIG
ISLAND...WHERE THUNDERSTORMS ARE BEING REPORTED...EVEN THOUGH THE
HIGHEST CLOUD TOPS ARE NEAR 25 THOUSAND FEET. WITH LIGHT WINDS...NOT
MUCH IN THE WAY OF A SURFACE TRIGGER IS EXPECTED OVERNIGHT...SO
FORECASTS WERE UPDATED TO KEEP MOST AREAS DRY AND CLOUDY TONIGHT.
BEST CHANCE FOR HEAVY SHOWERS AND THUNDERSTORMS OVERNIGHT APPEARS TO
BE ALONG THE WINDWARD COAST AND ADJACENT NEAR SHORE WATERS OF THE
BIG ISLAND. ON WEDNESDAY...DAYTIME HEATING AND CONVERGENCE OF SEA
BREEZES OVER THE ISLANDS SEEMS LIKE THE MOST LIKELY TRIGGER FOR
HEAVY SHOWERS AND THUNDERSTORMS...AS THE PRESENCE OF THE LOW ALOFT
WILL KEEP SURFACE WINDS LIGHT AND FROM VARIABLE DIRECTIONS...ASIDE
FOR THE POSSIBILITY OF GUSTY WINDS ASSOCIATED WITH CONVECTION.

THE LOW ALOFT IS ALSO FORECAST TO SHARPEN A SURFACE TROUGH OVER
WATERS EAST OF THE ISLANDS ON WEDNESDAY. THIS TROUGH WILL PASS OVER
THE ISLANDS AND WEAKEN WEDNESDAY NIGHT AND THURSDAY...AND AS IT
PASSES...TRADES WILL INCREASE WITH A BRIEF SURGE IN WINDWARD SHOWERS
EXPECTED.

A STABLE ATMOSPHERE WILL RETURN BY FRIDAY WITH THE UPPER LOW WELL
TO OUR SW AND UPPER RIDGING BUILDING TO OUR N. A SURFACE RIDGE
EXTENDING SW FROM A HIGH OFF THE CALIFORNIA COAST WILL BRING TRADE
WINDS TO THE STATE INTO THE WEEKEND. MODERATE TRADE WINDS LOOK TO
BE PRETTY DRY ON SATURDAY. THE W PACIFIC JET STREAM WILL SHIFT S
EARLY NEXT WEEK...SENDING A WEAKENING FRONT TO NEAR KAUAI ON
MONDAY...WHICH IS EXPECTED TO WEAKEN AND DISPLACE THE SUBTROPICAL
RIDGE CLOSER TO THE ISLANDS...CAUSING A DECREASE IN THE TRADES ON
SUNDAY AND MONDAY. RAINFALL LOOKS TO BE MINIMAL UNTIL THE WEAK FRONT
BRINGS INCREASED WINDWARD SHOWERS TO KAUAI LATE MONDAY.

&&

.MARINE...
LATEST OBSERVATIONS FROM BUOY 51101 NW OF KAUAI SHOW DECLINING SWELL
HEIGHT AND PERIOD...ASSOCIATED WITH THE LAST VESTIGES OF THE LARGE
WNW SWELL THAT PEAKED A COUPLE OF DAYS AGO. LONG-PERIOD FORERUNNERS
ASSOCIATED WITH A NEW...GIANT WNW SWELL ARE EXPECTED TO START MOVING
UNDER THE BUOY LATER TONIGHT...AND THE 8 PM OBSERVATION SHOWED THE
FIRST INDICATIONS OF MINIMAL ENERGY IN THE 24 SECOND PERIOD BAND.
THESE LONG-PERIOD FORERUNNERS WILL ARRIVE IN THE ISLANDS ON
WEDNESDAY...WITH THE SWELL GETTING PROGRESSIVELY LARGER THROUGH THE
DAY. A HIGH SURF WARNING HAS BEEN ISSUED IN ANTICIPATION OF THIS
SWELL/S ARRIVAL DURING THE DAY WEDNESDAY...AND IT/S EVENTUAL PEAK ON
THURSDAY...WITH A LATER ARRIVAL TIME FOR THE BIG ISLAND.

THE SOURCE LOW IS NEARLY STATIONARY...AND THE FETCH EXPANSIVE...SO
SURF WILL REMAIN ELEVATED FOR SEVERAL DAYS. THE RESULTING SWELL
WILL PRODUCE WARNING LEVEL SURF STARTING WEDNESDAY AFTERNOON ON
KAUAI...AND SPREADING DOWN THE ISLAND CHAIN WEDNESDAY NIGHT AND
THURSDAY. THE SURF DISCUSSION /SRDHFO/ WAS UPDATED EARLIER TODAY...
AND CONTAINS ADDITIONAL INSIGHT INTO THE SWELL...AS WELL AS
PROVIDING SOME HISTORICAL CONTEXT.

DUE TO THE BUILDING SWELL...COMBINED SEAS WILL INCREASE ABOVE THE
THRESHOLD FOR THE ISSUANCE OF A SMALL CRAFT ADVISORY /SCA/ WEDNESDAY
AND WEDNESDAY NIGHT...AND THAT WILL BE INCLUDED WITH THE WEDNESDAY/S
EARLY MORNING COASTAL WATERS FORECAST. A MARINE WEATHER STATEMENT
WILL ALSO BE ISSUED AT THAT TIME AS WELL...HIGHLIGHTING THE THREAT
OF STRONG CURRENTS AND WAVES BREAKING IN HARBOR ENTRANCES THAT ARE
EXPOSED TO THE POWERFUL WNW SWELL.

&&

.AVIATION...
THE LOW ALOFT IS RESPONSIBLE FOR DEEP LAYER TURBULENCE NEAR THE
ISLANDS...WITH THE ASSOCIATED MID AND HIGH LEVEL DECK ALSO RESULTING
IN LIGHT RIME ICING OVER THE ISLANDS. THESE HAZARDS TO AVIATION ARE
EXPECTED TO CONTINUE THROUGH WEDNESDAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM MIDNIGHT TONIGHT THROUGH WEDNESDAY AFTERNOON
FOR THE BIG ISLAND AND MAUI.

WINTER STORM WATCH FROM 6 AM WEDNESDAY THROUGH WEDNESDAY AFTERNOON
FOR THE BIG ISLAND SUMMITS.

HIGH SURF ADVISORY UNTIL 6 AM WEDNESDAY FOR THE WEST FACING SHORES
OF THE BIG ISLAND.

HIGH SURF WARNING STARTING WEDNESDAY AFTERNOON FOR NORTH AND WEST
FACING SHORES OF NIIHAU KAUAI AND OAHU...NORTH FACING SHORES OF
MOLOKAI AND MAUI.

&&

BIRCHARD

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 3:17 PM HSTHigh Surf WarningHFOHawaii, Honolulu, Kauai, Kalawao4 days
Jan 19, 3:35 AM HSTSmall Craft AdvisoryHFO6 days

Nearby

Winter Storm Warnings in Hawaii, 2011Every winter storm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.